South Dakota, 2015

Damaging Wind in South Dakota, May 6, 2015

May 6, 2015 · NWS UNR · 1 event in 1 county or zone

Convective showers produced gusty winds across west central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Convective showers produced gusty winds across west central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 2:05 PM MST, 10 minutes earlier.

Area forecast discussion, May 6, 2:05 PM MST, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED MAY 6 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 304 PM MDT WED MAY 6 2015

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER FAR
NORTHEAST CO. A COLD FRONT LIES FROM FAR WESTERN ND INTO THE BLACK
HILLS AREA AND ACROSS SOUTHERN WY. UPPER LEVEL ANALYSIS SHOWS LOW
CENTERED OVER SOUTHWEST NEB...WITH WATER VAPOR IMAGERY SHOWING
PLENTY OF MOISTURE STREAMING NORTHWARD AHEAD OF THE LOW ACROSS THE
CENTRAL INTO NORTHERN PLAINS. DEFORMATION ZONE IN PLACE OVER
WESTERN SD. PRECIPITABLE WATER VALUES REMAIN WELL ABOVE AVERAGE TO
THE EAST OF THE COLD FRONT. KUDX RADAR SHOWS SCATTERED TO NUMEROUS
SHOWERS OVER MOST OF THE CWA...WITH THE HEAVIEST SHOWERS TO THE
EAST OF THE BLACK HILLS. A FEW THUNDERSHOWERS ALSO NOTED TO THE
EAST OF THE BLACK HILLS. REGIONAL RADARS SHOW HEAVIER ACTIVITY
OVER CENTRAL NEB...ROTATING NORTH-NORTHWESTWARD TOWARD SOUTH
CENTRAL SD. TEMPS ARE MOSTLY IN THE 60S TO THE EAST OF THE
FRONT...UPPER 40S AND 50S TO THE WEST ACROSS NORTHEAST WY AND THE
BLACK HILLS.

SHOWERY WX WILL CONTINUE THROUGH TOMORROW AS THE UPPER LEVEL SYSTEM
MOVES SLOWLY ACROSS THE CENTRAL PLAINS. THE BEST CHANCES FOR PCPN
WILL BE INTO THIS EVENING ACROSS WESTERN SD AS THE COLD FRONT SLOWLY
CROSSES THE AREA...WITH A FEW THUNDERSTORMS ALSO EXPECTED...
ESPECIALLY EAST OF THE BLACK HILLS. ISOLATED STORMS WITH SMALL HAIL
ARE POSSIBLE TOWARD SOUTH CENTRAL SD LATE THIS AFTERNOON AND EARLY
EVENING. BRISK NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT THROUGH
THE EVENING. LOWS WILL RANGE FROM THE MID TO UPPER 30S OVER THE
HIGHER BLACK HILLS TO THE 50S OVER SOUTH CENTRAL SD. A LITTLE LIGHT
SNOW IS ALSO POSSIBLE ACROSS THE HIGHEST ELEVATIONS OF THE BLACK
HILLS LATE TONIGHT INTO EARLY THURSDAY.

MODELS ARE IN DISAGREEMENT ON THURSDAY WITH REGARD TO PCPN CHANCES
ACROSS THE AREA. NAM IS MOST AGGRESSIVE WITH SHOWER ACTIVITY ON
THURSDAY...WITH SCATTERED TO NUMEROUS SHOWERS EXPECTED ACROSS MUCH
OF THE CWA DURING THE DAY. ECMWF...GFS...AND SREF GENERALLY SHOW
MORE ISOLATED ACTIVITY...WITH CONDITIONS MOSTLY DRYING OUT BY LATE
IN THE DAY. WILL LEAN MORE TOWARD THE NAM AND KEEP CHANCE POPS
ACROSS MUCH OF THE CWA THROUGH THE DAY...WITH HIGHER POPS OVER THE
BLACK HILLS. SKIES WILL REMAIN MOSTLY CLOUDY THROUGH MUCH OF THE DAY
WITH HIGHS IN THE 50S AND LOWER 60S. GUSTY NORTHWEST WINDS CAN BE
EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL SD PLAINS DURING THE
DAY. SHOWERS SHOULD TAPER OFF LATE IN THE DAY OR EARLY
EVENING...WITH SOME CLEARING OVERNIGHT. LOWS WILL MOSTLY RANGE FROM
THE MID 30S TO LOWER 40S. SOME FROST LOOKS POSSIBLE IN VALLEY
LOCATIONS AND HIGHER ELEVATIONS OF NORTHEAST WY AND FAR WESTERN SD.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 304 PM MDT WED MAY 6 2015

AS THE UPPER LOW SPINS OVER CALIFORNIA...WEAK ENERGY WILL EJECT
INTO THE NORTHERN PLAINS FRIDAY AND WILL KEEP CHANCES OF SHOWERS
AROUND...MAINLY ACROSS THE SW CWA. PRECIP CHANCES INCREASE
SATURDAY AS THE CALIFORNIA CLOSED LOW MOVES INTO THE CENTRAL
PLAINS. COLD AIR WILL WRAP AROUND THE LOW AS IT MOVES
NORTHEASTWARD...WITH BOTH THE ECM AND GFS SHOWING 850MB TEMPS
AROUND 0C. MUCH UNCERTAINTY EXISTS WITH THE TRACK OF THIS
STORM...BUT WILL PROBABLY FALL AS SNOW AT LEAST ACROSS THE HIGHER
ELEVATIONS OF THE BLACK HILLS. THERE IS STILL LOTS OF DEBATE AS TO
WHETHER SNOW WILL MAKE IT OR STICK TO THE GROUND ACROSS THE LOWER
PLAINS...AND HOW MUCH ACCUMULATION THERE WILL BE IF ANY. PRECIP
WILL CONTINUE INTO MONDAY...AND THEN MODELS ARE HINTING AT A WEAK
RIDGE BUILDING INTO THE REGION FOR EARLY NEXT WEEK BRINGING A
WARMING TREND AND DRIER WEATHER. TEMPERATURES FOR THE END OF THIS
WEEK INTO EARLY NEXT WEEK WILL BE SLIGHTLY BELOW
AVERAGE...GENERALLY IN THE 50S TO LOWER 60S.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 304 PM MDT WED MAY 6 2015

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA INTO TONIGHT BEFORE GRADUALLY DECREASING THROUGH THE NIGHT
INTO THU MORNING. MVFR/IFR CONDITIONS WILL CONTINUE INTO THURSDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...13
AVIATION...13
Hazardous weather outlook, May 6, 1:28 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
228 AM MDT WED MAY 6 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-070830-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
228 AM MDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
ACROSS THE REGION TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL DISTURBANCES WILL CROSS THE AREA DURING THE REST OF THIS
WEEK THROUGH THE WEEKEND...PRODUCING DAILY CHANCES FOR
SHOWERS.

A LARGE LOW PRESSURE SYSTEM WILL AFFECT THE ENTIRE REGION
SATURDAY AND SUNDAY WITH LIQUID PRECIPITATION AMOUNTS IN EXCESS OF
ONE INCH POSSIBLE. COLDER AIR WRAPPING INTO THE SYSTEM SATURDAY
NIGHT AND SUNDAY COULD LEAD TO ACCUMULATING SNOW OVER THE HIGHER
ELEVATIONS OF THE BLACK HILLS. CONFIDENCE IS HIGH WITH THE
PRECIPITATION...BUT CONFIDENCE IS LOW WITH REGARDS TO THE
CHANGEOVER TO SNOW AND SUBSEQUENT POTENTIAL SNOWFALL
ACCUMULATIONS. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
May 6, 2:15 PM MST
Where
Ziebach County, Cherry Creek
Measured
43 kt (49 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.600, -101.500

Gusty winds blew the community center's roof into the building. About 40 people were attending a meeting and three received minor injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580489.